Wildfire, Kent
- When
- April 17, 9:20 AM EST to 5:00 PM EST
- Where
- Kent forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 39.096, -75.505 (the zone’s center; the record gives no point)
A 400-acre marsh fire started about 10:20 AM EDT on Port Mahon Road east of Little Creek (east of Dover). More than 75 firefighters fought the fire, which did not endanger any life or property.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A 400-acre marsh fire started about 10:20 AM EDT on Port Mahon Road east of Little Creek (east of Dover). More than 75 firefighters fought the fire, which did not endanger any life or property. Although the cause was unknown, officials said the area was not dry enough for it to start on its own. This was the second fire in this area within a one week period.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Apr 17, 1:30 AM EST, 7 hours 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 230 AM EDT SUN APR 17 2005 .SHORT TERM (TODAY THROUGH MONDAY NIGHT)... THE FREEZE WARNING WILL EXPIRE SHORTLY AFTER DAYBREAK. IT APPEARS THAT A FAIR AMOUNT OF THE WARNING AREA OVER NEW JERSEY AND THE DELMARVA WILL SEE FREEZING TEMPERATURES, WHILE OVER PENNSYLVANIA TEMPS HAVE STAYED UP A BIT MORE ON WEAK BOUNDARY LAYER MIXING AND PERHAPS THE BEGINNING OF TODAYS WAA AND THE WARNING MAY NOT VERIFY AS WELL THERE (ALTHO THERE ARE STILL ABOUT FOUR HOURS LEFT AS OF THE TIME OF THIS PRODUCT FOR DECOUPLING AND RADIATING TO OCCUR). WE ARE GOING TO LET THE PRODUCT EXPIRE ON ITS OWN, NOT INCLUDE ANY PREDAWN PORTIONS TO THE TEXT PRODUCT OR ANY LINGERING HEADLINE AND START AFRESH TODAY. FWC AND MET MAX TEMPS TODAY ARE QUITE BOISTEROUS OVER NRN AND CENTRAL PORTIONS OF THE FA AWAY FROM COAST. USING THE WARMER OF THE GFS AND NAM H8 GUIDANCE AND ASSUMING DRY ADIABATIC CONDITIONS UP TO THAT LEVEL, WE SEEM TO HAVE A DIFFICULT TIME REACHING THOSE MAXES. LOW LEVEL FLOW IS MILDLY DOWNSLOPE BUT BY NO MEANS CATABATIC, AND SO HAVE GONE WITH THE COOLER MAV GUIDANCE. THIS STILL INVOLVES A BOOST OF A COUPLE OF DEGREES FOR MAX TEMPS N AND CENTRAL AWAY FROM COAST. OTHERWISE CONTINUITY LOOKED GOOD. WITH THE WEAK H9 FLOW, THE IDEA OF A CONSIDERABLY COOLER COASTLINE WITH AN ONSHORE FLOW DEVELOPING STILL APPLIES. TONIGHT, THE SHORT WAVE PRESENTLY MOVING OUT OF THE NRN PLAINS WILL SEE ITS NRN STREAM UPPER SUPPORT WEAKEN SOMEWHAT AS IT CROSSES OUR AREA. SOUNDINGS CONT DRY AT LOWER LEVELS WITH ONLY MOISTURE AT MID AND UPPER LEVELS, SO AGAIN CONTINUITY LOOKED GOOD. WITH SOME CLOUDS AROUND (ASSUMING THE STAT GUIDANCE IS A BIT UNDERDONE ON ITS CLOUD FORECASTS) AND PERHAPS SOME WEAK SURFACE FLOW SUSTAINED OVERNIGHT WHEN ASSOCIATED WEAK SURFACE FRONT MOVES THROUGH, DID NOT TRY TO RADIATE TEMPS BELOW GUIDANCE. THIS ALSO MAINTAINED CONTINUITY. BY THE WAY, THE IMPULSE WILL DROP INTO THE ATLANTIC OFF THE SERN COAST AND PERHAPS PICK UP SOME ENERGY FROM THE SRN STREAM, WHICH WILL ALLOW IT TO DEEPEN AND SLOW A BIT. THIS IN TURN WILL APPARENTLY ALLOW OUR MID LEVEL RIDGE AXIS, WHICH WILL BE OVER US, TO REMAIN FOR A LITTLE WHILE. SO, FOR MONDAY THE MILD STAT GUIDANCE, CONTINUITY AND THE PATTERN ALL SEEM TO WORK TOGETHER. SOME PLACES MAY HIT THE CONVECTIVE TEMPS BUT SOUNDINGS ARE STILL GENERALLY QUITE DRY AND MOSTLY SUNNY STILL LOOKS GOOD. AGAIN, WITH A FAIRLY WEAK H9 FLOW, AM LOOKING FOR A SEA BREEZE TO DEVELOP WITH CONSIDERABLY COOLER SHORE TEMPS. && .LONG TERM (TUESDAY THROUGH SATURDAY)... THE FLOW ABOVE THE SURFACE LOOKS A LTL STRONGER ON TUE AND RUNS JUST OFFSHORE, SO WENT WITH SOMEWHAT MILDER SHORE TEMPS THAT DAY THAN PREV FCST. OTHERWISE NO CHANGES TO THE EXTENDED. PREV DISCUSSION: IT LOOKS AS THOUGH THE MID TO LATE WEEK COLD FRONT WILL PUSH A LITTLE FARTHER TO THE SOUTH THAN PREVIOUSLY FORECAST. AS A RESULT, WELL MENTION A CHANCE OF SHOWERS FOR WEDNESDAY NIGHT INTO THURSDAY MORNING WITH THE FRONTAL PASSAGE. CONDITIONS SHOULD CLEAR SOMEWHAT FOR LATE THURSDAY INTO EARLY SATURDAY. WEVE ADDED A CHANCE OF RAIN ON SATURDAY AFTERNOON AS THE FRONT MAKES ITS WAY BACK TO THE NORTH. && .AVIATION (06Z SUN-06Z MON, 2AM EDT SUN-2 AM MON)... VFR CONDITIONS WILL CONTINUE THROUGH THE TAF VALID PERIOD. STRONG HIGH PRESSURE OVER THE NORTHEAST IS EASING SOUTHEAST ONE CAN SEE A BIT OF CIRRUS ALONG THE RIDGE AXIS THRU NY AND PA JUST BEFORE ECLIPSE. WE WILL FORECAST FEW OR SCATTERED CIRRUS UNTIL THE VORTICITY CENTER TO THE WEST PRODUCES SOME MID CLOUDS AND BROKEN CIRRUS TOWARD OR IN THE EVENING. LIGHT WINDS, OR AT MOST SOUTHWEST 5 KNOTS, WILL INCREASE TO 8 OR 10 KNOTS BY MID MORNING AS DIRECTIONS BECOME MORE WESTERLY, THEN BECOMING SOUTHWEST THIS AFTERNOON AND EVENING. FOR MIV AND ACY WILL HAVE A SOUTH OR SOUTHEAST COMPONENT AS A SEABREEZE MAY BE ABLE TO PENETRATE TO THOSE TAF SIRES THIS AFTERNOON. WILL HAVE ABE SHIFTING TO NORTHWEST BEFORE 06Z AS THE WEAK AND DRY BACKDOOR FRONT SWINGS THROUGH, LEAVING THE REST OF THE TAF SITES TO SHOW A WIND SHIFT FOR THE NEXT TAF ISSUANCE. && .MARINE (TODAY THROUGH THURSDAY)... WE WILL CONTINUE THE SMALL CRAFT ADVISORY ON THE OCEAN FOR THE SEAS, OR MORE ACCURATELY SWELLS, LEFT OVER FROM THE STRONG WINDS FRIDAY INTO SATURDAY. (THE SMALL CRAFT ADVISORY WILL BE DROPPED FORM LOWER DELAWARE BAY.) A REINFORCING NORTH, THEN NORTHEAST TO EAST FLOW MONDAY WILL KEEP THE SWELLS FROM DROPPING TOO MUCH UNTIL ABOUT TUESDAY. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...NONE. NJ...NONE. DE...NONE. MD...NONE. MARINE...SMALL CRAFT ADVISORY ANZ450>455 && SHORT TERM...NYY155 LONG TERM...IOVINO AVIATION/MARINE...
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 344 AM EDT SUN APR 17 2005 DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-181000- ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ- CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA- COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA- DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ- INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ- MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA- NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD- SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD- WARREN NJ-WESTERN MONMOUTH NJ- INCLUDING THE CITIES OF...ALLENTOWN...ATLANTIC CITY...BETHLEHEM... CAMDEN...DOVER...NEW BRUNSWICK...NEWARK...PERTH AMBOY... PHILADELPHIA...READING...TRENTON...VINELAND AND WILMINGTON 344 AM EDT SUN APR 17 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND NEW JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE... DRY CONDITIONS WILL CONTINUE TO CREATE AN ENHANCED FIRE WEATHER THREAT TODAY, HOWEVER WIND SPEEDS ARE NOT EXPECTED TO REACH RED FLAG WARNING CRITERIA. GENERALLY, NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. MPD
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Delaware in 2005Every state in 2005This day in weather historyWarnings in Delaware, April 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5442659.